Florida, 2003

Hail in Florida, August 9, 2003

August 9, 2003 · NWS MFL · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Aug 9, 12:05 PM EST, 6 hours 46 minutes earlier.

Area forecast discussion, Aug 9, 12:05 PM EST, 6 hours 46 minutes before
SOUTH FLORIDA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI
105 PM EDT SAT AUG 9 2003

WE HAVE A TROPICAL WAVE IN THE CENTRAL CARIBBEAN THAT WILL BE MOVING
PAST ON SUNDAY NIGHT.  THERE IS SOME DRIER AIR BEHIND IT HOWEVER NOT
DRY ENOUGH TO MAKE ANY DRASTIC CHANGES IN THE PROBABILITIES.  ALSO
THE UPPER TROUGH OVER THE EASTERN U.S. WILL HAVE ANOTHER WEAK WAVE
DROP INTO IT AND SO INTO MONDAY WE WILL STILL HAVE A FAIRLY
SIGNIFICANT UPPER TROUGH TO OUR NORTH.  THE SURFACE RIDGE IS IN
PLACE OVER OUR ZONES AND WITH THE TROPICAL WAVE WE WILL CONTINUE TO
HAVE A LITTLE STRONGER WINDS DUE TO A STRONGER GRADIENT. SO FAR
TONIGHT WITH ONE WAVE PULLING OUT OF THE UPPER TROUGH AND NO CHANGE
IN THE SURFACE FEATURES WILL DROP THE PROBABILITIES OVER LAND AND
KEEP SOMETHING OVER THE WATER.  WILL REPEAT THE CONVECTION PATTERN
OF TODAY ON SUNDAY.

AFTER THAT WE HAVE TO LOOK AGAIN AT THE UPPER RIDGE THAT HAS BEEN
OVER THE WESTERN U.S. ALL SUMMER.  DESPITE CLAUDETTE AND SEVERAL
OTHER UPPER TROUGHS MOVING AROUND IT ON THE SOUTH IT REFUSES TO BE
ERODED.  THE ATLANTIC UPPER RIDGE HAS BEEN REMAINING FAIRLY STRONG
BUT NOT AS GOOD AS THE WESTERN UPPER RIDGE.  SO FOR THE LONG TERM WE
WILL HAVE SEVERAL THINGS TO CONTEND WITH.  THE UPPER LOW IN THE
CENTRAL ATLANTIC WHICH SHOULD HAVE MOVED WEST AROUND THE ATLANTIC
RIDGE AND STILL BE EAST OF US ON TUESDAY SHOULD BE PICKED UP IN THE
UPPER TROUGH OVER THE EASTERN U.S. AND GO NORTH BY THURSDAY. THIS
WOULD FOLLOW WHAT ALL OF THE PREVIOUS SUCH FEATURES HAVE DONE.  WHEN
THIS OCCURS THE WESTERN UPPER RIDGE WILL HAVE A CHANCE TO BULGE
EASTWARD AND OVER OUR ZONES AND BY LATE IN THE WEEK COULD HAVE US IN
DEEP EASTERLY FLOW AND LOWER OUR EASTERN ZONE PROBABILIITES. THE
TIMING ON THIS COULD BE AS LATE AS NEXT WEEKEND.  THIS WOULD PUT THE
EASTERN ZONES INTO THE NIGHT/MORNING CONVECTION WHICH WILL BE WHAT
IS IN OUR EXTENDED ZONES.

IN THE MARINE UNTIL THE ATLANTIC UPPER LOW AND WEAK SURFACE TROUGH
MOVES TO NEAR US ON WEDNESDAY WE SHOULD SEE LITTLE CHANGE. THE WINDS
COULD WEAKEN SOME BY WEDNESDAY DEEPENING ON THE STRENGTH OF THIS
FEATURE.

STILL WET SO NO FIRE DANGER HIGHLIGHTS.

PBI TT 078/089 077/090 076 3625
FLL TT 080/090 078/090 078 3625
MIA TT 078/090 078/091 078 3525
APF TT 075/087 075/088 076 3515

.MIA...NONE.
Hazardous weather outlook, Aug 9, 4:30 AM EST, 14 hours 21 minutes before
FLZ063-066>075-091600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIAMI FL
530 AM EDT SAT AUG 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY

...NUMEROUS THUNDERSTORMS INTERIOR AND EAST COAST THIS AFTERNOON...
...SCATTERED THUNDERSTORMS WEST COAST...

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS ALL OF SOUTH
FLORIDA TODAY. THE MOST FAVORED AREAS FOR THUNDERSTORM DEVELOPMENT
WILL BE OVER THE INTERIOR PORTIONS OF THE PENINSULA DURING THE EARLY
AFTERNOON HOURS...THEN ALONG THE EAST COAST METRO AREAS BY MID TO
LATE AFTERNOON. OVER THE WESTERN COLLIER METRO AREA...STORMS SHOULD
BE FEWER IN NUMBER...AND OCCUR MAINLY IN THE LATE MORNING TO EARLY
AFTERNOON TIME FRAME. THE THREAT FROM THESE STORMS WILL BE FREQUENT
CLOUD-TO-GROUND LIGHTNING STRIKES ALONG WITH LOCALIZED HEAVY RAINS
POSSIBLY RESULTING IN A FEW SPOTS WITH SOME URBAN STREET FLOODING.
NO OTHER HAZARDOUS WEATHER CONDITIONS ARE EXPECTED.

ADDITIONAL INFORMATION AND DETAILED GRAPHICS CAN BE FOUND ON
THE NATIONAL WEATHER SERVICE WEB SITE AT MIAMIWEATHER.INFO.
FOR INFORMATION IN SPANISH, VISIT OUR WEB SITE AT
ELTIEMPOENMIAMI.INFO.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Aug 9, 2:15 PM EST, 4 hours 36 minutes before
FLZ067-068-092015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
315 PM EDT SAT AUG 9 2003

...STRONG THUNDERSTORMS MOVING INTO SUBURBS OF METRO PALM BEACH...

STRONG THUNDERSTORMS OVER THE EVERGLADES...MOVING NORTH TO NORTHEAST
AT 15 TO 20 MPH...WILL BEGIN TO AFFECT THE WESTERN SUBURBS OF
METROPOLITAN PALM BEACH COUNTY. THESE THUNDERSTORMS POSSESS STRONG
GUSTY WINDS TO 40 MPH...LOCALLY HEAVY RAIN AND FREQUENT LIGHTNING.

THESE THUNDERSTORMS WILL CROSS 441 WEST OF BOYNTON BEACH AND WILL
,MOVE OVER THE COMMUNITIES OF FLORIDA GARDENS...WELLINGTON...ROYAL
PALM BEACH...LION COUNTRY SAFARI AND THE ACREAGE.

THOSE OUTDOORS SHOULD SEEK SHELTER. MOTORISTS NEED TO EXERCISE
CAUTION AS THE HEAVY RAINS WILL LOWER VISIBILITY AND PONDING OF
WATER ON ROADWAYS WILL BE POSSIBLE.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEBSITE AT
MIAMIWEATHER.INFO. FOR INFORMATION IN SPANISH, VISIT OUR
WEBSITE AT ELTIEMPOENMIAMI.INFO.

The radar

The Miami radar (KAMX), 55 km away, was scanning. The volume nearest the first event began at 23:50 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Broward

When
August 9, 6:51 PM EST
Where
Broward County, Pembroke Pines
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
26.050, -80.167

The public reported 3/4 inch hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2003Every state in 2003This day in weather historyWarnings in Florida, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5334377.